The Food and Drug Administration has warned for years about the risk of serious injuries or accidental death from the fentanyl pain patch. Because of its extreme potency, patients who should not be prescribed fentanyl products by their doctor or who accidentally receive too much of the drug may be at risk of serious and potentially fatal injuries.
Deaths caused by the pain patch may occur when patients who are not eligible to use the drug—including patients with short term or post-operative pain—are prescribed fentanyl by their doctor. The fentanyl patch may interact with other drugs that depress the central nervous system, which could lead to a combined drug overdose.
Potentially fatal injuries may also occur when patients are prescribed too much fentanyl by a physician. Patients who are switched to fentanyl from another opioid medication may inadvertently be given too much of the drug. Doctors who do not have enough experience with pain management may also prescribe excessive amounts of fentanyl to their patients.
Many deaths due to a fentanyl overdose have occurred as a result of manufacturing defects by the companies who produce the pain patch. At least six fentanyl recalls have been issued since 1994 due to manufacturing defects with the pain patch that could cause the gel inside the patch to leak and become exposed directly to the skin. Because fentanyl is about 80-100 times more potent then morphine, direct exposure to even a small amount of the gel inside the patch can be fatal.
The FDA has received reports of at least 10 children who died after they were accidentally exposed to the fentanyl patch. Accidental exposure to fentanyl can occur when patches are improperly disposed of or improperly stored. Accidental overdoses may also occur when a fentanyl patch user is holding a child and the patch becomes partially detached from the skin. Because of the dangers to young children of a fatal overdose—especially those under two years old—the FDA has advised parents and caregivers to make sure that fentanyl patches are properly stored and discarded after being used to prevent children from finding them accidentally.
The FDA has also warned that heat can increase the rate that fentanyl is absorbed from the pain patch into the bloodstream, placing patients at an increased risk of an overdose. Several deaths have been reported among fentanyl patients who were using a heating blanket or who were exposed to other sources of excess heat while wearing the patch. Because of this risk, the FDA has warned that sources of excess heat—such as heating pads, electric blankets, saunas, hot baths, sun bathing, or heated waterbeds—should not be used by patients while wearing a fentanyl patch. The agency has also warned fentanyl patients with a fever higher than 102 degrees to contact a doctor immediately.
If you or a loved one has suffered an accidental overdose caused by the fentanyl pain patch, you may be eligible to file a lawsuit and seek compensation. The first step in filing a lawsuit is to consult with an attorney who is experienced in handling cases involving the pain patch and other fentanyl products.
Our law firm has successfully handled hundreds of lawsuits involving fentanyl products. These cases include those of a Florida man who died while wearing a Duragesic pain patch and an Illinois woman who died from a fentanyl overdose.
For a free legal consultation about your case and to find out whether you may be eligible to file a fentanyl lawsuit, contact the lawyers at Heygood, Orr & Pearson by calling us toll-free at 1-877-446-9001. You can also reach us by filling out the free case evaluation form located on the left side of this page.